MAUDE Adverse Event Report: CORDIS CORPORATION SABER 5MM10CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 5MM10CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48005010X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the 5mm x 10cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter was filled in the patient¿s body for two minutes and then it burst.There was no reported patient injury.The device is expected to be returned for analysis.
 
Additional Manufacturer Narrative
Addendum for additional information has been received: the device was stored, handled and prepped per the instructions for use (ifu).The device was prepped normally by maintaining negative pressure.There was no difficulty removing the product from the hoop and removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.The same indeflator was used successfully with other devices.There were no kinks or other damages noted prior to inserting the product into the patient.The balloon inflated normally.The maximum inflation pressure was eight atmospheres.The catheter was removed easily and intact.The procedure was completed using another balloon.As reported, the 5mm x 10cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter was filled in the patient¿s body for two minutes and then it burst.There was no reported patient injury.The device was stored, handled and prepped per the instructions for use (ifu).The device was prepped normally by maintaining negative pressure.There was no difficulty removing the product from the hoop and removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.The same indeflator was used successfully with other devices.There were no kinks or other damages noted prior to inserting the product into the patient.The balloon inflated normally.The maximum inflation pressure was eight atmospheres.The catheter was removed easily and intact.The procedure was completed using another balloon.One product was returned for analysis.A non-sterile saber 5mm 10cm 150 balloon catheter was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.Also, a cracked condition on the inflation lumen luer hub of the saber was observed.No other anomalies found.Functional testing was performed on the unit.Despite the observed cracked damaged condition on the luer hub of unit, the balloon could be successfully inflated.No anomalies were observed on the balloon.Due to the hub crack found, the unit was sent to sem analysis to determine the root cause of the hub cracked.Sem results showed that the observed crack passed through all the thickness of the hub wall.A transverse view of the hub fractured section showed that a small portion of the fractured surfaces present evidence of brittleness.In these brittleness types of fractures, the separation propagates rapidly without an increase in applied stress.Also, fracture areas present a pattern that shows evidence of plastic deformations, which are commonly associated with separations caused by material tensile overload.These types of surfaces were observed in most of the separated hub surfaces during the analysis.Therefore, it is assumed that the hub material was induced to a tensile force that exceeded the material yield strength prior to the separation.No other issues were noted during sem analysis.A product history record (phr) review of lot 17720526 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was not confirmed through analysis of the returned device as the balloon was inflated as intended and without difficulty during functional analysis.The exact cause of the reported event cannot be determined.Per device analysis, there was evidence of a crack that passed through the entire thickness of the hub wall.A transverse view fractured section showed that a small portion of the fractured surfaces present evidence of brittleness.It appears the hub material was induced to a tensile force that exceeded the material yield strength prior to the separation/crack.Overtightening has been known to cause cracks in luer hubs, it is likely that this type of rough handling was a contributing factor.It is important to proceed with caution during device preparation when attaching the inflation lumen to the balloon catheter.According to the warnings in the safety information in the instructions for use, ¿flush all devices entering the vascular system with sterile heparinized saline or similar isotonic solution.Prior to use, ensure all devices have been flushed and air is removed from the system according to standard medical practice.Failure to do so could result in air entering the vascular system.Prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 5MM10CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key10361428
Report Number9616099-2020-03822
Device Sequence Number11514433
Product Code LIT
UDI-Device Identifier20705032068144
UDI-Public20705032068144
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Model Number48005010X
Device Catalogue Number48005010X
Device Lot Number17720526
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2020
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer08/10/2020
Initial Report FDA Received Date08/04/2020
Supplement Report FDA Received Date09/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1